For the past three years I have been experiencing severe disorientation when using computer monitors and large HD televisions. I also experience this when entering a building that uses fluorescent lighting. When I am outdoors or even in my apartment and not using a computer or television, I feel absolutely fine and very clear headed, almost to the point of being overwhelmed by the clarity. I am a law student and therefore spend a great deal of time both on the computer and in a fluorescently lit classroom. The condition is affecting my academic capacity and, more importantly, my general quality of life. I can't write papers or take notes on a word processor, I can't go to the movie theater, I can't watch a basketball game without being so confused I forget who is playing, and even how to figure out the score. It's like my brain just freezes. This all started after I had a severe panic attack in 2008. My vision was choppy for days and though that eventually cleared up, I began getting really sick at work, which, sure enough, was a Barnes and Noble with fluorescent lighting. It took several months to realize what the triggers were, and I've just coped with things since, but enough is enough. Any thoughts on what the hell is going on?
Thanks for using the forum. I am happy to address your questions, and my answer will be based on the information you provided here. Please make sure you recognize that this forum is for educational purposes only, and it does not substitute for a formal office visit with a doctor.
Without the ability to examine and obtain a history, I can not tell you what the exact cause of the symptoms is. However I will try to provide you with some useful information.
Anxiety is a psychological and physiological condition with a multitude of symptoms. For some people, they include heart palpitations, muscle tension, fatigue, nausea, chest pain, shortness of breath, headaches, and GI symptoms such as diarrhea to name a few. Anxiety can also be accompanied with panic attacks such as a feeling of impending doom or death. You may have developed a phobia.
I would suggest you follow up with a physician (primary care) for a general medical examination. He/she may then refer you to a specialist (such as an ophthalmologist, psychiatrist, etc). Further workup (such as an MRI of the brain, etc) would be decided after a thorough examination.
Thank you for this opportunity to answer your questions, I hope you find the information I have provided useful, good luck.
Thank you for your response. It has been a couple months, and I have finally discovered the source of my condition. I am sensitive to the "flicker" of certain lights, including fluorescent lights and television screens, which is caused by the vertical refresh rate being at a particular frequency that triggers the symptoms. Apparently this is likely caused by prior neurological damage, and results in all of the issues I have mentioned in my above post. There is barely any information on the web about this condition, but this article by Dr. Richard Conrad has helped immensely:
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.